Alert archive / Kentucky / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 99, NWS Paducah, KY

March 17, 2012Crittenden County, Kentucky

NWS Paducah, KY issued this severe thunderstorm warning at Mar 17, 2012, 1:55 PM CDT for Crittenden County, Kentucky. It was in force for 35 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Mar 17, 2012, 1:55 PM CDT (18:55 UTC)
Expired
Mar 17, 2012, 2:30 PM CDT
In force
35 min
Issued by
NWS Paducah, KY
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Crittenden County, KY

The radar

The Paducah radar (KPAH), 68 km from the middle of the area, began a volume at 18:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Mar 17, 2:10 PM CDTHAIL 0.25Marion, KYPUBLIC REPORT RELAYED BY WPSD-TV IN PADUCAH KENTUCKY.
Mar 17, 2:15 PM CDTHAIL 0.25Marion, KYREPORTED IN THE HIGHLAND CIRCLE AREA OF MARION KENTUCKY.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 6.9 hours before the alert went out and 192 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2012-03-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 622 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2012-03-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 121 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
622 J/kg
Mixed-layer CIN
-58 J/kg
Mixed-layer LCL
981 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
121 m²/s²
0-3 km storm-relative helicity
129 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

044 
WUUS53 KPAH 171855
SVRPAH
KYC055-171930-
/O.NEW.KPAH.SV.W.0099.120317T1855Z-120317T1930Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PADUCAH KY
155 PM CDT SAT MAR 17 2012

THE NATIONAL WEATHER SERVICE IN PADUCAH HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CRITTENDEN COUNTY IN WESTERN KENTUCKY...

* UNTIL 230 PM CDT.

* AT 149 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  SALEM...OR 6 MILES SOUTHWEST OF MARION...AND MOVING NORTHEAST AT 20
  MPH.

* LOCATIONS IN THE WARNED AREA INCLUDE...
  MARION.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEEK SHELTER INDOORS. STAY TUNED TO WEATHER RADIO OR LOCAL MEDIA FOR
THE LATEST SEVERE WEATHER INFORMATION.

&&

LAT...LON 3746 8819 3745 8801 3735 8786 3721 8811
      3730 8824
TIME...MOT...LOC 1856Z 222DEG 18KT 3730 8812
WIND...HAIL 60MPH 1.00IN

$$
1 follow-up statement
135 
WWUS53 KPAH 171916
SVSPAH

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
216 PM CDT SAT MAR 17 2012

KYC055-171930-
/O.CON.KPAH.SV.W.0099.000000T0000Z-120317T1930Z/
CRITTENDEN KY-
216 PM CDT SAT MAR 17 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR CRITTENDEN
COUNTY IN WESTERN KENTUCKY UNTIL 230 PM CDT...

AT 232 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
MARION...MOVING NORTHEAST AT 20 MPH.

AT 213 PM CDT...SKYWARN STORM SPOTTERS REPORTED PEA SIZED HAIL ON 
HIGHLAND CIRCLE IN MARION.

LAT...LON 3746 8819 3745 8801 3735 8786 3721 8811
      3730 8824
TIME...MOT...LOC 1915Z 222DEG 18KT 3737 8804
WIND...HAIL 60MPH 1.00IN

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 17, 12:35 PM CDT, 1 hour 20 minutes earlier.

Area forecast discussion, Mar 17, 12:35 PM CDT, 1 hour 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
1235 PM CDT SAT MAR 17 2012

.UPDATE...
ISSUED AT 1232 PM CDT SAT MAR 17 2012

UPDATED AVIATION SECTION ONLY FOR 18Z TAF ISSUANCE.

&&

.SHORT TERM...(TODAY THROUGH MONDAY NIGHT)
ISSUED AT 316 AM CDT SAT MAR 17 2012

A MID LEVEL SHRTWV IS PROGGED TO MOVE ENE FROM THE SRN PLAINS
TODAY...AND POSSIBLY AFFECT MUCH OF THE REGION FROM WEST TO EAST
WITH SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS AS THE LOWER
ATMOSPHERE WARMS IN THE AFTERNOON/EARLY TONIGHT. THIS MID LEVEL
ENERGY SHOULD TAP THE MOIST AND UNSTABLE ATMOSPHERE...WITH
MODERATELY IMPRESSIVE WIND FIELDS ALOFT. WOULD NOT BE SURPRISED TO
SEE SOME OF THE STORMS PULSE TO SEVERE LEVELS...ESP CLOSER TO THE
MID LVL SHORT WAVE OVER SE MO/SW IL AND THE WRN TIP OF KY.

BETTER NEWS STORM WISE COMES INTO PLAY LATER TONIGHT THROUGH
TUESDAY...AS MID LVL HIGH OVER THE SE U.S. BULGES NORTH AND SHUTS
OFF THE REGION FROM SHORT WAVE DEVELOPMENT. WILL STAY WITH NEAR
RECORD WARMTH MON/TUE AS THE AIR MASS IN GENERAL WILL NOT CHANGE.
MANY LOCATIONS MAY TOP 80 EARLY NEXT WEEK.

.LONG TERM...(TUESDAY THROUGH FRIDAY)

ISSUED AT 316 AM CDT SAT MAR 17 2012

THE PRIMARY CONCERN DURING THIS FORECAST PERIOD IS THE POTENTIAL FOR
SHOWERS AND THUNDERSTORMS AS A SLOW MOVING UPPER LEVEL LOW IMPACTS
THE LOCAL FORECAST AREA MID TO LATE WEEK.

AT 12Z TUESDAY...A HIGHLY AMPLIFIED UPPER LEVEL PATTERN WILL BE IN
PLACE...WITH A DEEP LONGWAVE TROUGH OVER THE WEST AND STRONG RIDGING
OVER THE EAST. AS A RESULT...THE QUAD STATE REGION CAN EXPECT
CONTINUED VERY WARM CONDITIONS ON STRONG SOUTHERLY WINDS. WHILE A
FEW SHOWERS MAY BEGIN TO IMPACT FAR WESTERN PORTIONS OF SOUTHEAST
MISSOURI ON TUESDAY...MUCH OF THE AREA IS FORECAST TO REMAIN DRY.
TEMPERATURES SHOULD HAVE NO PROBLEM REACHING THE UPPER 70S AND
LOWER 80S.

MODELS ARE IN GENERAL AGREEMENT THAT SHOWER AND THUNDERSTORM CHANCES
WILL INCREASE MARKEDLY FROM WEST TO EAST BEGINNING TUESDAY NIGHT AS
THE LONGWAVE TROUGH OVER THE PLAINS BEGINS TO SHIFT SLOWLY EASTWARD
TOWARDS THE MISSISSIPPI VALLEY. SOUTHEAST MISSOURI WILL EXPERIENCE
THE MAIN IMPACT TUESDAY NIGHT AS THE PRECIPITATION SPREADS EAST. THE
LEADING EDGE OF THE ELONGATED AREA OF SHOWERS AND THUNDERSTORMS IS
FORECAST TO PROGRESS EASTWARD INTO SOUTHERN ILLINOIS AND FAR WESTERN
KENTUCKY ON WEDNESDAY...PERHAPS NOT REACHING SOUTHWEST INDIANA OR
THE PENNYRILE REGION OF WESTERN KENTUCKY UNTIL WEDNESDAY NIGHT.

WHILE AN ISOLATED SEVERE STORM CANNOT BE ENTIRELY RULED OUT WITH
THIS SYSTEM...THE MAIN IMPACT CERTAINLY APPEARS TO BE FROM LOCALLY
HEAVY RAIN. AT THIS POINT...FLASH FLOODING DOES NOT APPEAR TO BE A
SIGNIFICANT CONCERN EAST OF THE MISSISSIPPI RIVER. HOWEVER...ENOUGH
RAIN COULD FALL OVER SOUTHEAST MISSOURI TO POSE A CONCERN FOR
FLOODING...ESPECIALLY IN THE OZARK FOOTHILLS OF OUR WESTERNMOST
COUNTIES. PRELIMINARY EVENT PRECIPITATION TOTALS OF AROUND AN INCH
LOOK PROBABLE EAST OF THE MISSISSIPPI RIVER...WITH 1 TO 2 INCHES
EXPECTED ACROSS SOUTHEAST MISSOURI. EVEN HIGHER TOTALS MAY FALL WEST
OF POPLAR BLUFF...WHICH IS THE MAIN AREA OF CONCERN AT THIS POINT.
WILL NEED TO MONITOR LATER MODEL FORECASTS TO BETTER DELINEATE THE
HEAVY RAIN AND FLOODING POTENTIAL.

TOWARDS THE END OF THE WEEK...CONFIDENCE REMAINS QUITE LOW WITH
REGARD TO HOW QUICKLY THE PRECIPITATION DEPARTS THE AREA. IF THE
LONGWAVE TROUGH DEEPENS INTO A CLOSED LOW AS CONSENSUS DEPICTS...
THEN THE POTENTIAL FOR RAIN SHOWERS MAY LINGER INTO THE START OF
NEXT WEEKEND. HOWEVER...IF THE LONGWAVE TROUGH DOES NOT DEEPEN...
THEN A QUICKER DEPARTURE WOULD BE EXPECTED. AT THIS POINT...WE WILL
GO WITH A SLOWER PROGRESSION...THUS MAINTAINING SMALL CHANCES FOR
SHOWERS AND STORMS INTO FRIDAY AND FRIDAY NIGHT.

WHILE TEMPERATURES WILL REMAIN UNSEASONABLY WARM THROUGH THE
PERIOD...NEAR RECORD WARMTH SHOULD NOT BE A FACTOR BEYOND TUESDAY AS
INCREASED CLOUD COVER AND PRECIPITATION KEEPS A LID ON TEMPERATURES.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z SUNDAY AFTERNOON)
ISSUED AT 1232 PM CDT SAT MAR 17 2012

LOWER VFR SCT-BKN DECK ASSOCIATED WITH RIBBON OF THETA-E/WAA
SHOWERS/ISOLD TSMS FROM SEMO-SWKY..WHICH WE'VE INCLUDED IN VCTS
PTN TAFS THRU PM HOURS. MORE ORGANIZED ACTIVITY ASSOCIATED WIHT
UPSTREAM VORT MAY MOVE IN TONIGHT...BUT WE'LL LEAVE ITS MENTION
OUT FOR NOW AND CARRY THE MID CLOUD DEBRIS THRU THEN. LIGHT SLYS
THRU THE FORECAST TIME PERIOD WILL EBB AND WANE DIURNALLY AND HAVE
THAT SO REFLECTED.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...NONE.
MO...NONE.
IN...NONE.
KY...NONE.
&&
Hazardous weather outlook, Mar 17, 8:01 AM CDT, 5 hours 54 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
801 AM CDT SAT MAR 17 2012

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-181000-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
428 AM CDT SAT MAR 17 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST
MISSOURI.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS OVER THE ENTIRE
OUTLOOK AREA...MAINLY DURING THE AFTERNOON AND EVENING HOURS.

THE HIGHEST CHANCE FOR THUNDERSTORMS WILL COME THIS AFTERNOON IN
SOUTHEAST MISSOURI...AND DURING THE LATE AFTERNOON OR EARLY EVENING
OVER SOUTHWEST ILLINOIS...WESTERN KENTUCKY AND INTO SOUTHWEST
INDIANA.

THE PRIMARY HAZARDS AT THIS TIME WILL BE LARGE HAIL AND DAMAGING
WIND GUSTS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THE POTENTIAL FOR SHOWERS AND THUNDERSTORMS REENTERS THE FORECAST
TUESDAY NIGHT THROUGH FRIDAY AS A SLOW MOVING WEATHER SYSTEM
IMPACTS THE REGION. WHILE ISOLATED SEVERE STORMS CANNOT BE RULED
OUT DURING THIS PERIOD...THE PRIMARY CONCERN WILL BE LOCALLY HEAVY
RAIN DUE TO THE SLOW MOVEMENT OF THE ACTIVITY. LOCALIZED FLOODING
MAY BECOME A CONCERN OVER WESTERN PORTIONS OF SOUTHEAST MISSOURI
TUESDAY NIGHT INTO WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS POSSIBLE THIS AFTERNOON AND EARLY TONIGHT.

Nearby

Severe Thunderstorm Warnings in Kentucky, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.